Wisconsin, 2022

High Wind and Winter Weather in Wisconsin, February 18, 2022

February 18, 2022 · NWS GRB · 4 events in 4 counties and zones

A potent clipper system brought 1 to 2 inches of light snow to the area during the day and evening of Friday (2/18). A snow squall developed ahead of the arctic cold front associated with the clipper, tracking through central and east-central Wisconsin during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A potent clipper system brought 1 to 2 inches of light snow to the area during the day and evening of Friday (2/18). A snow squall developed ahead of the arctic cold front associated with the clipper, tracking through central and east-central Wisconsin during the late afternoon and early evening hours. The snow squall caused visibilities to fall to around one quarter of a mile with gusty winds of 30 to 50 mph. Northwest winds gusted to 40 to 60 mph behind the arctic cold front during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 18, 2:43 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 18, 2:43 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
243 PM CST Fri Feb 18 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 242 PM CST Fri Feb 18 2022

The main focus of the forecast period continues to be the cold
front and associated snowfall today.

As of 1 PM, the snow has pushed out ahead of the cold front,
bringing snowfall to portions of western to north-central
Wisconsin an hour or so earlier than previously forecast. The main
period of impact will still be this early afternoon through
evening period, as far as snowfall goes. The frontogenetic forcing
is still there, as well as the gusty winds with the front. The
initial snow pushing across central early this afternoon lacks
some of the winds to really blow the snow around, but additional
snow shower development is off to our west along with gusts in the
40-45 mph. Once this arrives, expect a much higher potential for
brief heavy snowfall and sharply lowered visibility across the
region. These winds will also blow around and snow that fell
earlier in the day. Timing for the snow and frontal passage
continues to be around evening commute time for the region as
well, so caution is advised for travel home this evening. Snow
then continues behind the front, although this will be much more
sporadic and concentrated to far northern Wisconsin again as winds
turn northwesterly and channel across the lake. Snowfall amounts
have not changed much, with most getting a quick dusting in the
east, 1-2 in central, and 2-3 across portions of the winter
weather advisory area.

The rest of the night will see things wind down fairly slowly for
the region as the low pressure system in Canada passes to our
east. Soundings keep fairly strong winds just off the surface, so
expect gusty conditions through most of the night, especially
early on. Winds finally drop off in the late morning as
temperatures start to get to their morning lows. The strong winds
overnight will create an extended period of cold wind chills in
the range of 15 to 25 below zero, with the coldest in central to
north- central Wisconsin.

A much milder Saturday follows across the area as high pressure
returns. Sunny skies and much lighter winds are anticipated for
Saturday morning and afternoon.

.LONG TERM...Saturday Night Through Friday
Issued at 242 PM CST Fri Feb 18 2022

The main forecast concern for the extended forecasts will be a
period of accumulating snow during the first half of the next
work week.

Strong WAA will be ongoing across the region Saturday night into
Sunday, ahead of a cold front approaching from the Plains. Mainly
dry conditions are anticipated, with the possible exception of a
light mix over far northern WI on Sunday. High temperatures will
soar to much above normal on Sunday, with readings reaching the
upper 30s and 40s. Southwest winds are expected to gust to 25 to
35 mph.

The previously-mentioned cold front will shift southeast across
the forecast area Sunday afternoon and evening, then settle across
central IL and the northern Ohio Valley on Monday. A very strong
baroclinic zone will set up across the forecast area, with periods
of mid-level frontogenetic forcing occurring as low pressure
tracks along the frontal boundary to our south Monday night into
Tuesday. A prolonged period of light snow is expected from Monday
afternoon through Tuesday evening, with potential for headline-
worthy accumulations. Snowfall amounts could be enhanced in eastern
WI due to persistent strong northeast winds off Lake Michigan.
Blowing and drifting snow may also be a concern in the Fox Valley
and lakeshore areas.

High pressure will bring a break in the precipitation Wednesday
through Thursday morning. Another system tracking to our south
during the end of the work week could produce some snow over
mainly the southeast half of the forecast area, but there are
large differences in model solutions at this time, so we will
sort this out in upcoming days.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1136 AM CST Fri Feb 18 2022

The main aviation concern will be the passage of a fast moving
cold front early in the period which will bring a period of IFR
and LIFR visibilities due to snow. Strong speed wind shear can be
expected as well, with gusty winds just both at the surface and
stronger winds aloft. A fast moving line of snowfall is also
likely, possibly accompanied by a period of very low visibility.
Due to the fast moving nature, continued the TEMPO group mention
to narrow down on the most likely timeframe for impacts. The snow
will exit fairly quickly in the TAF period, leaving only gusty
winds overnight. Expect VFR conditions to return by the morning
hours on Saturday as high pressure returns.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM CST Saturday for WIZ013-018>022-030-031-
035>040-045-048>050-073-074.

Wind Chill Advisory from 10 PM this evening to 8 AM CST Saturday
for WIZ005-010>012-018-019-030-035-036.

Winter Weather Advisory until midnight CST tonight for WIZ005-
010>012.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Uhlmann
Hazardous weather outlook, Feb 18, 2:42 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
242 PM CST Fri Feb 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
242 PM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Travel for the evening commute will be affected this afternoon and
evening as light to moderate snowfall spreads across the region. One
to three inches of accumulation is forecast north of a Marshfield
to Wausau to Shawano to Wausaukee line. Less than one inch is
expected south and east of this line. Even though snowfall totals
may be lighter for much of the rest of the area, a very brief
period of moderate to heavy snow will be possible. The heavy
snowfall rates may drastically reduce visibility and result in
quickly changing road conditions this afternoon into early this
evening.

Areas of blowing and drifting snow may linger tonight as a result
of strong winds gusting as high as 50 mph. Winds will initially
be from the southwest this afternoon, then veer to the west and
northwest by early evening. The strong winds may also cause
isolated damage to trees and powerlines resulting in sporadic
power outages. Travel may be difficult for those traveling in
high profile vehicles, especially on north to south oriented
roadways.

Wind chill readings will drop to 20 below to 25 below zero across
central and north-central Wisconsin late tonight through early
Saturday morning due to cold temperatures and lingering winds.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A prolonged period of light to moderate snow is possible from
Monday afternoon through Tuesday night. In addition, gusty
northeast winds may result in blowing and drifting snow in the Fox
Valley and lakeshore areas. This would result in an extended
period of hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts greater than
one inch or wind gusts greater than 40 mph to the National Weather
Service tonight.

LMZ521-522-541>543-192045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
242 PM CST Fri Feb 18 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gales force gusts are expected tonight into Saturday morning. A
Gale Warning is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Gales force gusts are also possible Saturday night into Sunday
morning.

Uhlmann/Kieckbusch

In the hours before

Special weather statement, Feb 18, 1:19 PM CST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
119 PM CST Fri Feb 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182300-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
119 PM CST Fri Feb 18 2022

...A BAND OF SNOW WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS THIS
AFTERNOON...

A band of light to moderate snow over north central Wisconsin
will move across the rest of northeast, central and east central
Wisconsin this afternoon. The snow should overspread the Fox
Valley area between 3 pm and 4 pm. Most locations will likely see
an inch or less of snow accumulation with this band, but visibilities
will drop to less than one-half mile for a brief period, and
roads will quickly become snow covered and slippery. Winds will
also gust to 30 to 40 mph at times, causing areas of blowing snow
in open areas. Wind gusts will become even stronger as a cold
front moves through during the late afternoon and evening, with
gusts likely reaching 45 to 50 mph.

Motorists should expect travel conditions to become hazardous
across the region this afternoon, with poor driving conditions
anticipated for the evening commute. Motorists should use extreme
caution, and be prepared for a slow commute.

Kieckbusch
Special weather statement, Feb 18, 3:14 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
314 PM CST Fri Feb 18 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
314 PM CST Fri Feb 18 2022

...SNOW AND WIND WILL PRODUCE HAZARDOUS TRAVEL CONDITIONS LATE THIS
AFTERNOON AND EVENING...

A band of moderate snow over north central, northeast and central
Wisconsin will overspread the Fox Valley by around 4 pm. This snow
band is expected to last for an hour or two, with most locations
seeing around an inch of snow accumulation. Within the band,
visibilities will drop to one-quarter to one-half mile at times,
and roads will quickly become snow covered and slippery. Winds
will also gust to 25 to 40 mph at times, causing areas of blowing
snow in open areas.

A cold front will sweep across the area between 4 pm and 7 pm. The
front will be accompanied by another round of snow showers, which
may be briefly heavy at times. Wind gusts will also quickly increase
to 45 to 50 mph, and cause areas of blowing and drifting snow.
The front will usher much colder air into the region, with wind
chills dropping to 15 below to 25 below zero later later tonight
into Saturday morning.

Motorists should expect hazardous travel conditions for the evening
commute. Poor visibility in snow and blowing snow, slick roads
and gusty winds will result in treacherous driving conditions in
some areas. Travel conditions will be especially hazardous for
motorists with high profile vehicles, especially on north to south
oriented roads.

Kieckbusch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 2 winter weather. Local standard time, as filed.

High Wind, Wood

When
February 18, 5:27 PM CST
Where
Wood forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Peak winds of 62 mph were measured at the Wisconsin Rapids airport behind an arctic cold front.

Winter Weather, Waupaca

When
February 18, 5:30 PM CST to 5:35 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Snow Squall. Visibility dropped to one quarter mile for around 5 minutes. Estimated wind gusts of 40 to 50 mph.

High Wind, Marathon

When
February 18, 6:18 PM CST
Where
Marathon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Peak winds of 58 mph were measured at the Wausau airport behind an arctic cold front.

Winter Weather, Winnebago

When
February 18, 6:29 PM CST to 6:38 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Snow Squall. Visibility dropped to one quarter mile for around 9 minutes. Wind gusts of 35 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000637, 1000633, 1000635, 1000632.